McMilan: I use L-Carnitine. It' expensive BUT, it has been great for energy. Even though I am Hyperthyroid with Graves I did have a spell when I went Hypo. After realizing that conventional medicine could only help me but so much I spent many a day and night surfing the net. The best and largest amounts of info on Thyroid I found came from post war Germany. Clinical Studies. I also use Beta Carotene, cod liver oil, Super Omega 3 , Calcium. and other essential Amino Acids. L- Carnitine is also an Amino Acid. Within weeks of taking them, my TSH went from a 50.6 to 0.01 Now my Doctor says it had nothing to do with it. Maybe. I also drink green tea, for antioxident powers and this past summer I began to hunt through the woods finding the prized wild blueberry, as well as wild blackberries. The past few weeks I have been drinking green tea with Goji berry. I do believe all the fast foods we eat has aided in the rise of thyroid related problems and there are cases of food born thyroid disease. Japan has had a few cases that come to mind. Check out Clinical studies related to L- Carnitine and Thyroid, very good reading. Most of all... If you have energy problems it is wonderful. I now only eat whole ... fresh as I can get them foods. Rare it is these days, when I eat fast food. Be careful with the Goji Berry if you are taking any blood thinners...
Hi Roxanne862, Thanks so much for your reply, I have TMNG and tend to Hyper but I am way overweight. I am wondering if my underlying problem is Graves or Hashi. My Free T3 and T4 are "normal" though. I take a Multivitamin and many supplements for short term memory problems, Calcium etc. My wife has Post Polio syndrome and I have had her on L-Carnitine for 2 years. I never even thought of taking that form my exhaustion etc.
I have refused RAI and Surgery and am only taking Methimazone right now while I research and see what other natural options there are.
Did you have any invasive treatment for your Graves ?
Hi McMillan, Try that L-Carnitine. It will help with the energy and the weight. in fact that is why it is so expensive. Body Builders use it and folks trying to drop a few pounds. I tried it because it is being hailed as a cure for Graves Disease by some European Doctors. Even Elaine Moore has give a nod of OK for L-Carnitine. The only invasive treatment i have done so far for my Graves was the RAI... Huge mistake and you are taking the right approach. I wanted a fast fix. Oh joy... I ended up with Iodine eyes.. LOL... Neither my Endo or Eye Doctor thinks they are that bad, only I remeber what I looked like before. I will wait until my thyroid is under control before doing orbital Decompression . Thyroid Eye Disease runs it's on course. Fixing them to soon just means more money for the doctors . In the mean time I am trying to heal my own body. eating well , resting when I need it and always searching the net when I feel it is taking forever . When I first began taking L-Carnitine I had already lost over 40 pounds. I was a bit affraid of taking it because after all, I wanted to gain not drop pounds. I lost about 4 pounds within a week or two of starting it. Since then I am gaining. Slow but everything is slow with thyroid. No fast fix for thyroid. By the way what is TMNG? I know Graves and Hashi's are kissing cousins. Only Hashi's tends to be more Hypo. I was Hypo for about 6 weeks. TSH of 50.6 then bounced to a TSH of 0.01 and this is were I have been since March of 08. After having tons of energy for decades my greatest fear now is going Hypo. I am so grateful RAI did not kill my thyroid. Hypo is no place for me. If only I could have known then , what I know now, I would have never taken RAI. Stick with what you are doing because when it comes to thyroid, there is no fast fix.
Hi Roxanne, TMNG = Toxic Multinodular Goiter, My TSH is about .25, FT3 and FT4 are within range. So I have 6 cysts or nodules 3 on either side of my thyroid. I did not realize until October that this thing is what has been causing me to feel like crap for the last 6 years.
Good thing i have a stock of L-Carnitine, just took some. :-) Thanks for that tip.
Sorry to hear you did the RAI. The doctors all talk you into it like it is really safe and will solve all your problems .. bunch of crap. Especially with Graves !! I read all about how the stuff works and I can understand why you have eye problems now. Glad your thyroid is not gone totally!
Eating healthy and cutting out the fast food and almost all caffeine has made a world of difference. I can really feel it now if I eat something with too much slat and have too much caffeine. Everybody is different so it is so hard to find a good balance of diet and medication etc.
Fresh is best and no iodine foods for Graves Sufferers.
If I am Hypo, that is the only time I will open a can of tuna...that gets my levels back up within 2 days.
After RAI, if you go hypo...you dont stay Hypo.
Medications make sure of that.
I havent been hypo for ages and it usually only occurs if I get sick (cold, flu etc)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.